Wyoming, 2017

Flood in Wyoming, July 27, 2017

July 27, 2017 · NWS UNR · 1 event in 1 county or zone

Slow moving thunderstorms produced very heavy rain across portions of Crook County. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Slow moving thunderstorms produced very heavy rain across portions of Crook County. Runoff from three to four inches of rain flooded parts of U.S. Highway 14 between Moorcroft and Carlile.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 27, 4:26 PM MST, 14 minutes earlier.

Area forecast discussion, Jul 27, 4:26 PM MST, 14 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
526 PM MDT Thu Jul 27 2017

.DISCUSSION...(This Evening Through Thursday)
Issued at 306 PM MDT Thu Jul 27 2017

Current surface analysis shows low pressure over eastern MT, with
frontal boundary stretching southeast into far western SD. Weak
high pressure is centered over northeast ND. Upper level analysis
shows weak ridging over the high plains, with trough off the
pacific NW coast. West-southwest flow over the western states is
bringing disturbances across the Rockies and into portions of the
Northern Plains. Skies are variably cloudy across the area with
temps mostly in the 80s over areas where it has been dry, cooler
over rainy areas. Moist atmosphere is in place over much of the
area, with monsoonal moisture aloft and dewpoints in the 50s and
lower 60s at the surface. Precipitable water values are above
average, some areas 150 percent or more of average. Winds are
south to southeast, breezy in some areas from northeast WY to
western SD.

Scattered showers and thunderstorms have developed over much of
northeast WY and western SD now. Some of the activity has produced
heavy rainfall, especially over portions of the southern Black
Hills, where up to 4 inches of rain was reported in spots earlier
today. Some heavy rain has also fallen over southern Butte County
into portions of far northeast WY. Activity will continue across
the area into tonight, with some areas of heavy rainfall. The best
instability remains over far northeast WY, where CAPE values are
near 1000 j/kg. The threat for a few strong to severe storms
should mostly remain limited to this area through early evening.
More isolated activity will likely linger into the overnight.

A similar setup is expected tomorrow, though the main area for
showers and storms will shift a bit further east to the Black Hills
area and the western SD plains, as the boundary nudges eastward.
Some heavy rainfall is likely again with the stronger activity. The
threat for strong to severe storms could be limited in coverage like
today, with the best chance looking to be across southwest SD at
this point. Highs will be in the 80s to around 90.

The weekend will be very warm and unsettled at times, though chances
for storms should mostly be limited to the afternoon and evening
hours. The better strong to severe storm potential looks to be on
Sunday at this point. Highs will be in the 80s and lower 90s.
Unsettled weather will likely continue into early next week, with
daily chances for showers and thunderstorms expected, as west-
northwest flow remains over the region. Temperatures will remain
near to slightly above average through next week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 515 PM MDT Thu Jul 27 2017

A cluster of TSRA across northeast WY into northwest SD will
propagate east-southeast tonight with local IFR conditions due to
locally heavy rain. VFR conditions will then prevail overnight
into Friday until additional TSRA develop Friday afternoon with
local MVFR conditions.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...Helgeson
Hazardous weather outlook, Jul 27, 3:36 AM MST, 13 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
436 AM MDT Thu Jul 27 2017

WYZ054>058-071-281045-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
436 AM MDT Thu Jul 27 2017

This Hazardous weather outlook is for portions of northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Thunderstorms will develop this afternoon and persist into
tonight. There is a marginal risk of severe weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily chances for showers and thunderstorms are expected for the
next week. Some storms may be strong to severe at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012-013-024>031-041-042-072>074-281045-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
436 AM MDT Thu Jul 27 2017

This Hazardous weather outlook is for portions of the Black Hills
of South Dakota...and western South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will be possible this afternoon and overnight, but
widespread severe weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily chances for showers and thunderstorms are expected for the
next week. Some storms may be strong to severe at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-043-044-046-047-049-281045-
Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
436 AM MDT Thu Jul 27 2017 /536 AM CDT Thu Jul 27 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...and western South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily chances for showers and thunderstorms are expected for the
next week. Some storms may be strong to severe at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 27, 2:57 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Rapid City SD
357 PM MDT THU JUL 27 2017

WYZ054-056-057-272230-
Wyoming Black Hills WY-Western Crook WY-Northern Cambell WY-
357 PM MDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CAMPBELL AND
SOUTHWESTERN CROOK COUNTIES UNTIL 430 PM MDT...

At 356 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Warren Peak to near Moorcroft. Movement
was east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Moorcroft, Pine Haven, Warren Peak, and Keyhole Reservoir.

This Includes Interstate 90 in Wyoming between Mile Markers 147 and
166.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4448 10431 4418 10492 4426 10515 4449 10471
TIME...MOT...LOC 2156Z 266DEG 17KT 4445 10453 4422 10501

Eagan
Special weather statement, Jul 27, 3:27 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Rapid City SD
427 PM MDT THU JUL 27 2017

SDZ024-025-028-272300-
Northern Black Hills SD-Central Black Hills SD-
Northern Foot Hills SD-
427 PM MDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAWRENCE AND WEST
CENTRAL PENNINGTON COUNTIES UNTIL 500 PM MDT...

At 426 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cheyenne Crossing, or 7 miles southwest of Lead, moving southeast at
25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lead, Deadwood, Central City, Cheyenne Crossing, Galena, Brownsville,
Black Fox Campground, Terry Peak, and southeastern Spearfish Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4425 10400 4441 10389 4437 10356 4406 10377
TIME...MOT...LOC 2226Z 299DEG 20KT 4427 10385

Eagan
Special weather statement, Jul 27, 3:32 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Rapid City SD
432 PM MDT THU JUL 27 2017

WYZ056>058-272300-
Weston WY-Wyoming Black Hills WY-Western Crook WY-
432 PM MDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WESTON AND
SOUTHEASTERN CROOK COUNTIES UNTIL 500 PM MDT...

At 432 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Inyan Kara Mountain, or 13 miles southwest of Sundance,
moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Inyan Kara Mountain.

This Includes Interstate 90 in Wyoming between Mile Markers 169 and
183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4420 10468 4437 10467 4439 10418 4407 10427
TIME...MOT...LOC 2232Z 277DEG 30KT 4424 10451

Eagan
Local storm report, Jul 27, 3:45 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
445 PM MDT THU JUL 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TSTM WND GST     10 ESE PINE HAVEN       44.29N 104.63W
07/27/2017  M53 MPH          CROOK              WY   DEPT OF HIGHWAYS

&&

EAGAN
Special weather statement, Jul 27, 4:15 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Rapid City SD
515 PM MDT THU JUL 27 2017

SDZ024-026-028-072-272345-
Northern Black Hills SD-Central Black Hills SD-
Sturgis/Piedmont Foot Hills SD-Rapid City SD-
515 PM MDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE...SOUTHEASTERN
LAWRENCE AND WEST CENTRAL PENNINGTON COUNTIES UNTIL 545 PM MDT...

At 515 PM MDT, Doppler radar was tracking a strong thunderstorm over
Nemo, or 14 miles northwest of Rapid City, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Summerset, Black Hawk, Johnson Siding, Nemo, Piedmont, Silver City,
Hisega, Tilford, Pactola Reservoir, and Dalton Lake.

This Includes Interstate 90 in South Dakota between Mile Markers 40
and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4412 10365 4430 10355 4431 10325 4399 10339
TIME...MOT...LOC 2315Z 286DEG 18KT 4419 10349

Eagan
Special weather statement, Jul 27, 4:28 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Rapid City SD
528 PM MDT THU JUL 27 2017

SDZ024-028-029-WYZ057-058-280000-
Northern Black Hills SD-Central Black Hills SD-
Southern Black Hills SD-Weston WY-Wyoming Black Hills WY-
528 PM MDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER...SOUTHERN
LAWRENCE...WEST CENTRAL PENNINGTON AND EAST CENTRAL WESTON COUNTIES
UNTIL 600 PM MDT...

At 528 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Deerfield to near Newcastle. Movement was
southeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Mystic, Moon, Four Corners, Deerfield, Flag Mountain, Deerfield
Reservoir, Crooks Tower, Mallo Camp, Medicine Mountain, Black Fox
Campground, Redbank Spring Campground, and Elk Mountain Lookout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4404 10351 4370 10404 4403 10428 4420 10395
TIME...MOT...LOC 2328Z 308DEG 24KT 4407 10385 4390 10413

Eagan

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Crook

When
July 27, 4:40 PM MST to 5:35 PM MST
Where
Crook County, 6.93 mi N of Moorcroft to 5.13 mi NNW of Moorcroft
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
44.360, -104.960

Water covered parts of U.S. Highway 14 between Moorcroft and Carlile, which closed the road for about one hour.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707773.